Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 4, 2020, 9:56 AM CDT for Linn County, Miami County, Kansas; Bates County, Cass County, Missouri. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 9:56 AM CDT (14:56 UTC)
- Expired
- May 4, 2020, 10:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 10:06 AM CDT | TSTM WND DMG | 4 Ne La Cygne, KS | 15 TO 20 POWER POLES DOWN SE CORNER OF MIAMI CO. AND NE CORNER OF LINN CO. |
| May 4, 10:06 AM CDT | TSTM WND DMG | 6 Nne Pleasanton, KS | STATIONARY TRACTOR TRAILER OVERTURNED. |
| May 4, 10:15 AM CDT | HAIL 1 | 6 E Merwin, MO | |
| May 4, 10:20 AM CDT | TSTM WND DMG | 6 W Passaic, MO | *** 1 FATAL *** AT APPROXIMATELY 10:20 TO 10:30 AM, SEVERE THUNDERSTORM WINDS CAUSED A TREE TO FALL ONTO A HOME IN RURAL BATES COUNTY, NORTHWEST OF THE CITY OF BUTLER, MISSOURI, RESULTING IN ONE FATALITY. |
| May 4, 10:29 AM CDT | HAIL 1 | Passaic, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522
WUUS53 KEAX 041456
SVREAX
KSC107-121-MOC013-037-041530-
/O.NEW.KEAX.SV.W.0033.200504T1456Z-200504T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
956 AM CDT Mon May 4 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Miami County in east central Kansas...
Northeastern Linn County in east central Kansas...
Southwestern Cass County in west central Missouri...
Northwestern Bates County in west central Missouri...
* Until 1030 AM CDT.
* At 955 AM CDT, a severe thunderstorm was located over La Cygne,
moving east at 45 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Butler, Adrian, La Cygne, Archie, Drexel, Linn Valley, Fontana,
Amsterdam, Amoret, Merwin, Passaic and New Lancaster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3823 9482 3846 9490 3852 9424 3823 9422
TIME...MOT...LOC 1455Z 272DEG 40KT 3834 9477
HAIL...2.00IN
WIND...70MPH
$$
Leighton2 follow-up statements
858
WWUS53 KEAX 041507
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1007 AM CDT Mon May 4 2020
KSC107-121-MOC013-037-041530-
/O.CON.KEAX.SV.W.0033.000000T0000Z-200504T1530Z/
Miami KS-Linn KS-Cass MO-Bates MO-
1007 AM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHEASTERN MIAMI...NORTHEASTERN LINN...SOUTHWESTERN CASS AND
NORTHWESTERN BATES COUNTIES...
At 1006 AM CDT, a severe thunderstorm was located near Linn Valley,
or 8 miles east of La Cygne, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Butler, Adrian, La Cygne, Archie, Drexel, Linn Valley, Amsterdam,
Amoret, Merwin, Passaic and New Lancaster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3823 9473 3847 9482 3852 9424 3823 9422
TIME...MOT...LOC 1506Z 272DEG 40KT 3834 9460
HAIL...1.75IN
WIND...60MPH
$$
Leighton168
WWUS53 KEAX 041519
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1019 AM CDT Mon May 4 2020
KSC107-121-041528-
/O.CAN.KEAX.SV.W.0033.000000T0000Z-200504T1530Z/
Miami KS-Linn KS-
1019 AM CDT Mon May 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIAMI AND
NORTHEASTERN LINN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east central Kansas...and west central Missouri.
LAT...LON 3849 9461 3852 9424 3823 9422 3823 9462
TIME...MOT...LOC 1518Z 269DEG 38KT 3835 9446
$$
MOC013-037-041530-
/O.CON.KEAX.SV.W.0033.000000T0000Z-200504T1530Z/
Cass MO-Bates MO-
1019 AM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHWESTERN CASS AND NORTHWESTERN BATES COUNTIES...
At 1018 AM CDT, a severe thunderstorm was located near Adrian, moving
east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Butler, Adrian, Archie, Drexel, Amsterdam, Amoret, Merwin and
Passaic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3849 9461 3852 9424 3823 9422 3823 9462
TIME...MOT...LOC 1518Z 269DEG 38KT 3835 9446
HAIL...1.25IN
WIND...60MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:14 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 4, 6:14 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 614 AM CDT Mon May 4 2020 .Discussion... Issued at 358 AM CDT MON MAY 4 2020 A complex forecast is in store for the region today with multiple rounds of showers and thunderstorms expected, some likely to be severe at times. Currently, a shortwave trough has supported cyclogenesis over eastern Colorado. Elevated storms have been ongoing along the CO/NE border throughout the night along the leading edge of a LLJ and mid level frontogenetic boundary. This complex of storms will become a major player in the evolution of our severe weather today as CAM guidance continues to trend towards a MCS developing from this region. Synoptically, this set up looks likely as a elevated warm front currently over central OK quickly advects northward with frontogenesis strengthening this morning. This will allow the current MUCAPE field of 1000-2000 J/kg over western and southern KS to move northward providing a favorable path for any MCS that develops. Corfidi vectors of 40-50kts favor a E then ESE movement which would take any MCS near the KS/NE border right into our CWA and possibly the KC Metro. To complicate this possible scenario, elevated convection is expected to develop quickly along the elevated frontogenetic boundary between 850-700mb forming over south central Kansas. With plenty of MUCAPE and effective shear(50+kts)to work with, these storms will quickly develop strong updrafts which may become supercellular in a NW-SE orientation along the boundary. Storm motion and effective shear vectors will be oriented off the boundary which may allow these storms to stay discrete longer. This may inhibit a strong cold pool from developing which would limit the main severe threat to large hail. The factor that may alter this assessment is if that MCS can get going and ride along that boundary then winds may be realized to the surface. If that were to occur the forward propagation vectors according to soundings would be around 70kts. So this forecast will very much depend on which of the two features develops and becomes predominant first. We are leaning towards the MCS not developing quick enough and the discrete elevated storms becoming the main mode as the warm front lifts into our area. This would put possible severe storms near the KS/MO border around 9-10am with large hail, heavy rain, and frequent lightning. The MCS may then become the second round of possible severe weather as it moves into the area roughly around 1-2pm, according to the CAM solutions. As the low pressure system passed to the south of the KC Metro in the late afternoon another possible round of severe weather could occur along the cold front in our southern CWA near Clinton and Sedalia with wind becoming a bigger player. The main threat with this third feature looks to be more of an issue for Springfield, but would be worth monitoring if things shifted slightly north. Stratiform precipitation may lag behind through most of the late afternoon and evening depending on how big this complex gets today, which will keep us rather cool with highs only in the low to mid 60s. Low clouds and an inverted surface trough over northern Missouri will keep a good portion of our area cooler going into Tuesday. A 10 degree temperatures gradient will set up from KC to Kirksville with 67 to 57F forecasted as KC clears out later in the afternoon. A fall like synoptic pattern will then set up with straight northerly flow and high pressure in place through Thursday. This will keep our temperatures mild with highs in the low to mid 60s through the work week. Some isolated showers may form up over central Missouri Wednesday, but not all guidance is on board with the shortwave that will cause that, so PoPs remain on the lower end. Models continue to show a quick moving shortwave in the NW flow aloft pushing through Friday, brining rain chances back to the region. Low temperatures Saturday are worth monitoring as we could see frost-like temperatures over northern Missouri Saturday morning as a very unseasonably cold air mass overtakes the eastern portion of the country, with us being on the western edge. && .Aviation...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 608 AM CDT MON MAY 4 2020 This forecast period will be very active with impacts to aviation with multiple rounds of thunderstorms early in the period and IFR/MVFR ceilings in the evening through the overnight hours. Scattered thunderstorms are forming over central and western Kansas currently. These storms are expected to build into the KS/MO state line region by 15-16Z with the greatest chance of on- station thunderstorms being after 17-18Z. These storms will likely cause impacts and could become severe with damaging wind gusts and large hail possible, especially along and south of the Missouri River. As the thunderstorms start to move to the east of the terminals a IFR ceilings will quickly overtake the area. The rain will likely stop around midnight, but the IFR ceilings will persist overnight until just before sunrise tomorrow when they rise to MVFR. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Barham
Hazardous weather outlook, May 4, 5:18 AM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 518 AM CDT Mon May 4 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 518 AM CDT Mon May 4 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will move into the area later this morning and persist through the afternoon hours. A few of these storms may be severe, especially south of Interstate 70. Heavy rainfall leading to localized flooding will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected for the remainder of the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 4, 9:15 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
915 AM CDT Mon May 4 2020
KSZ025-102-103-MOZ020-028-041500-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
915 AM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONIPHAN...
NORTHWESTERN LEAVENWORTH...CENTRAL ATCHISON...SOUTHWESTERN BUCHANAN
AND NORTHWESTERN PLATTE COUNTIES UNTIL 1000 AM CDT...
At 915 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Falls, moving northeast at 50 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Atchison, Rushville, Lancaster, Lewis And Clark Village, Doniphan, De
Kalb, Farmington, Iatan, Potter, Cummings, Bean Lake and Lewis And
Clark Vi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.
LAT...LON 3975 9515 3960 9483 3931 9517 3942 9518
3942 9545 3943 9546
TIME...MOT...LOC 1415Z 218DEG 42KT 3929 9540
LeightonSpecial weather statement, May 4, 9:23 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
923 AM CDT Mon May 4 2020
KSZ103-105-041515-
Johnson KS-Leavenworth KS-
923 AM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH AND NORTHWESTERN
JOHNSON COUNTIES UNTIL 1015 AM CDT...
At 923 AM CDT, Doppler radar was tracking a strong thunderstorm over
Grantville, or near Topeka, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Leavenworth, De Soto, Tonganoxie, Linwood, Easton, Reno, Jarbalo and
Clearview City.
This includes Kansas Turnpike between mile markers 206 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern and east central Kansas.
LAT...LON 3935 9518 3940 9496 3892 9494 3892 9506
3899 9507 3898 9509 3896 9508 3897 9511
3897 9513 3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 1423Z 263DEG 33KT 3909 9557
LeightonLocal storm report, May 4, 9:52 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HAIL PARKER 38.33N 94.99W
05/04/2020 E1.50 INCH LINN KS PUBLIC
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:12 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 33 min |
| May 4, 9:15 AM CDT | Special Weather Statement | EAX | Atchison | 45 min |
| May 4, 9:20 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 40 min |
| May 4, 9:23 AM CDT | Special Weather Statement | EAX | Leavenworth | 52 min |
| May 4, 9:39 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 36 min |
| May 4, 9:43 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 47 min |
| May 4, 10:15 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 45 min |
| May 4, 11:09 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 51 min |
| May 4, 11:37 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 53 min |
| May 4, 11:52 AM CDT | Special Weather Statement | EAX | Wyandotte | 38 min |
| May 4, 10:29 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 46 min |
| May 4, 10:53 AM CDT | Special Weather Statement | EAX | Jackson, Lafayette | 52 min |
| May 4, 12:08 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Jackson, Johnson, Lafayette and 1 more | 37 min |
| May 4, 12:29 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 46 min |
| May 4, 12:41 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Henry, Johnson, Pettis | 49 min |
| May 4, 1:21 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 39 min |
| May 4, 2:42 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.